Send to

Choose Destination
Arch Gen Psychiatry. 1988 May;45(5):429-36.

Alprazolam in panic disorder and agoraphobia: results from a multicenter trial. III. Discontinuation effects.

Author information

McGill University, Montreal, Quebec, Canada.


Preliminary reports of discontinuation of alprazolam therapy in patients with panic disorder have revealed worsening of symptoms despite gradual withdrawal of medication. In this study, 126 patients with panic disorder and phobic avoidance received either alprazolam or placebo in doses of 2 to 10 mg daily for eight weeks. The medication was tapered over a period of four weeks, and patients were observed for another two weeks after all medication was discontinued. Sixty of the 63 alprazolam-treated patients and 49 of the 63 placebo-treated patients entered the taper and discontinuation study. After improvement in the active treatment period, the alprazolam-treated group had significant relapse between the first and last week of taper. However, during the second postdiscontinuation week, outcome scores were not significantly different from those of the placebo-treated group who did not deteriorate during taper. Twenty-seven percent of the alprazolam-treated group reported a rebound of panic attacks during taper and 13% reported a rebound of anxiety on the Hamilton Anxiety Scale. No serious or life-threatening withdrawal symptoms were reported, but distinct, transient, mild to moderate withdrawal syndrome occurred in 35% of the alprazolam-treated group and in none of the placebo-treated group. The coexistence of symptom rebound and a withdrawal syndrome occurred in 10% of the alprazolam-treated group, but both subsided by the end of the second week without alprazolam. We recommend that patients with panic disorder be treated for a longer period, at least six months, and that medication be tapered over a more prolonged period, at least eight weeks, especially where high doses are employed.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center